Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Paducah, KY

February 24, 20189 counties in Kentucky

NWS Paducah, KY issued this flash flood warning at Feb 24, 2018, 7:23 PM CST for 9 counties in Kentucky. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2018, 7:23 PM CST (01:23 UTC)
Expired
Feb 25, 2018, 1:15 AM CST
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Caldwell County, KY, Calloway County, KY, Crittenden County, KY, Hopkins County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, Trigg County, KY, Webster County, KY

The radar

The Paducah radar (KPAH), 67 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 10:38 PM CSTFLASH FLOOD4 Wnw Dixon, KYWATER OVER THE ROAD AT STATE ROUTE 132 WEST NEAR STATE ROUTE 857.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 195 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

023 
WGUS53 KPAH 250123
FFWPAH
KYC033-035-055-107-139-143-157-221-233-250715-
/O.NEW.KPAH.FF.W.0006.180225T0123Z-180225T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
723 PM CST SAT FEB 24 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Calloway County in western Kentucky...
  Livingston County in western Kentucky...
  Crittenden County in western Kentucky...
  Caldwell County in western Kentucky...
  Marshall County in western Kentucky...
  Trigg County in western Kentucky...
  Hopkins County in northwestern Kentucky...
  Webster County in northwestern Kentucky...
  Lyon County in western Kentucky...

* Until 115 AM CST

* At 717 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain were moving east into western Kentucky. These storms 
  will continue moving east across western Kentucky, producing one-
  half to one inch of rain in an hour. The ground is saturated from 
  locally 5 to 6 inches of rain this past week. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Madisonville, Murray, Princeton, Benton, Providence, and Marion.

Additional rainfall from the storms tonight could range from one to 
three inches. Rapid rises in creeks and small streams will occur, 
possibly washing out roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3650 8849 3702 8848 3708 8856 3707 8853
      3714 8843 3728 8851 3739 8847 3747 8809
      3754 8802 3748 8794 3764 8773 3765 8750
      3758 8738 3726 8739 3719 8731 3710 8752
      3715 8768 3665 8769 3668 8807 3650 8805

$$

York
1 follow-up statement
409 
WGUS73 KPAH 250500
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
1100 PM CST SAT FEB 24 2018

KYC033-035-055-107-139-143-157-221-233-250715-
/O.CON.KPAH.FF.W.0006.000000T0000Z-180225T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calloway KY-Livingston KY-Crittenden KY-Caldwell KY-Marshall KY-
Trigg KY-Hopkins KY-Webster KY-Lyon KY-
1100 PM CST SAT FEB 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CST FOR
CALLOWAY...LIVINGSTON...CRITTENDEN...CALDWELL...MARSHALL...TRIGG...
HOPKINS...WEBSTER AND LYON COUNTIES...

At 1053 PM CST, emergency management officials reported flash 
flooding in Webster County. At least two feet of water was over 
Highway 132 between Dixon and Clay. The Tradewater River was out of 
its banks near Olney. Other creeks and streams are likely out of 
their banks across the warning area.  

Areas of light rain persist across the warning area. Although 
additional rainfall will be light, runoff from the earlier storms is 
continuing to produce pockets of flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3650 8849 3702 8848 3708 8856 3707 8853
      3714 8843 3728 8851 3739 8847 3747 8809
      3754 8802 3748 8794 3764 8773 3765 8750
      3758 8738 3726 8739 3719 8731 3710 8752
      3715 8768 3665 8769 3668 8807 3650 8805

$$

York

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 1:24 PM CST, 5 hours 59 minutes earlier.

Area forecast discussion, Feb 24, 1:24 PM CST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
124 PM CST Sat Feb 24 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 109 PM CST Sat Feb 24 2018

Going forecast is coming into form/on track. If anything, some of
the short term modeling has it here/pushing thru a little quicker,
which is in part why SPC has shaved the western edge of our
Enhanced (svr) risk zone. But all things remain virtually
unchanged, with increasing wind shear/instability peaking around
00Z or shortly thereafter. See linear development already upstream
over western AR, and the warm sector convection is ongoing on
into our southern border counties. Anticipate increasing
convective threat thru nightfall, continuing into early evening
hours. Still high pw's will keep the flooding rains a hazard, with
another 1-2" possible thru the end of the event (higher amounts
locally in thunderstorms). So will re-up the FFA (and FLW's) and
continue thru tmrw morning, as we monitor for severe likelihood
thru the evening hours. It looks like a quick/sharp west to east
exit in the 06z-09z time frame with all pcpn over entirely by
12z. The remainder of the short term (Sunday thru Monday night)
will be recovery time, with High pressure giving dry weather and
generally seasonal temps for this time of year.

.LONG TERM...(Tuesday through Saturday)
Issued at 109 PM CST Sat Feb 24 2018

Ran with the blend and targeted the mid week rain chance,
starting Tue night and ending Thursday evening. During that time
frame, the models are increasingly signalling a wet pattern, with
another 1 to 2 inches on average possible, mainly along/south of
the Ohio river. This won't give a whole lot of recovery time from
the previous wetting, upwards to 3 days. Did go ahead and include
some elevated thunder risk late Tue night, and then again Wed
evening, as GFS shows supportive showalters and even some mucape
in the lower 1 km on the back end (time). This could result in
some locally higher totals, and depending upon how our river stems
are responding, may result in another headline/watch scenario. Not
too sold on convective chances just yet, so that's a maybe, but am
sold on some wet weather for the overall time frame.

Temps hold generally mild for this time of year, with a late week
cooldown behind the mid week storm system/wake of its departure.

&&

.AVIATION...
Issued at 109 PM CST Sat Feb 24 2018

Warm front lifting north will keep restricted cigs/vsbys, along
with increasing rain chances, in the forecast. Behind it, linear
convective chances increase into the evening hours, with IFR
restrictions forecast in thunderstorms for its passage. Gusty
south winds will shift to northwest overnight/with fropa, then
diminish upon clearing out/with high pressure taking over tmrw.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
     114.

IN...Flood Watch through late tonight for INZ081-082-085>088.

KY...Flood Watch through late tonight for KYZ001>022.

&&
Hazardous weather outlook, Feb 24, 3:30 PM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 PM CST Sat Feb 24 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 PM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Showers and Thunderstorms this afternoon and evening, into the
overnight hours, will pose a severe weather and flooding hazard.

A Tornado Watch is in effect until 9 pm for most of southeast
Missouri, western Kentucky, and far southern Illinois. Refer to
the Watch product for details.

A Flood Watch remains in effect through late tonight, and that
product can be referenced for additional details. In addition,
Flood and Flash Flood Warnings remain in effect as a line of
thunderstorms with heavy rain impact the area.

Numerous river flood warnings are also in effect. Refer to the
warning products and their follow up statements for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An additional 1 to 2 inches of rainfall is possible during the
mid week time frame. Refer to the flood warnings and statements
for important river flood details, including the latest updated
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon and evening for
the Tornado Watch. All reports of storm activity are appreciated.

In the hours before

Special weather statement, Feb 24, 6:47 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Paducah KY
647 PM CST SAT FEB 24 2018

ILZ087-091-250130-
Gallatin IL-Hardin IL-
647 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN AND GALLATIN COUNTIES
UNTIL 730 PM CST...

At 645 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Rosiclare, or 13 miles southeast of Harrisburg,
moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm. Due to
the saturated ground, some trees may be knocked down easier.

Locations impacted include...
Shawneetown, Rosiclare, Equality, Cave-in-Rock, Elizabethtown, Old
Shawneetown, Junction, Karbers Ridge and Gross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3784 8806 3784 8804 3782 8803 3782 8809
      3780 8807 3781 8804 3780 8803 3775 8805
      3770 8813 3766 8816 3758 8814 3753 8807
      3749 8806 3747 8809 3745 8828 3740 8836
      3742 8841 3760 8841 3760 8838 3775 8838
TIME...MOT...LOC 0045Z 240DEG 47KT 3756 8844

SP
Special weather statement, Feb 24, 6:56 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
656 PM CST SAT FEB 24 2018

INZ081-085-086-250130-
Posey IN-Vanderburgh IN-Gibson IN-
656 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GIBSON...VANDERBURGH
AND NORTHEASTERN POSEY COUNTIES UNTIL 730 PM CST...

At 656 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Cynthiana to Mount Vernon. Movement was east at
50 mph.

Winds in excess of 40 mph will be possible with these storms. Due to
the saturated ground, some trees may be knocked down easier.

Locations impacted include...
Evansville, Mount Vernon, Fort Branch, Melody Hill, Haubstadt,
Darmstadt, Poseyville, Cynthiana, Blairsville and Kasson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3828 8746 3804 8747 3803 8745 3794 8745
      3791 8751 3794 8757 3797 8757 3798 8759
      3793 8763 3790 8760 3789 8760 3789 8767
      3790 8769 3789 8772 3789 8784 3793 8790
      3788 8794 3788 8799 3820 8777
TIME...MOT...LOC 0056Z 248DEG 44KT 3818 8767 3793 8787

SP
Local storm report, Feb 24, 6:57 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     MATTHEWS                36.76N 89.58W
02/24/2018                   NEW MADRID         MO   BROADCAST MEDIA

            STRUCTURE AND WIND DAMAGE REPORTED NEAR MATTHEWS.

&&

DWS
Local storm report, Feb 24, 7:09 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
709 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             BARLOW                  37.05N 89.05W
02/24/2018  M0.25 INCH       BALLARD            KY   EMERGENCY MNGR

&&

ALR
Special weather statement, Feb 24, 7:12 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
712 PM CST SAT FEB 24 2018

INZ085-KYZ014-250145-
Posey IN-Union KY-
712 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POSEY AND UNION
COUNTIES UNTIL 745 PM CST...

At 712 PM CST, Doppler radar was tracking a strong thunderstorm near
Shawneetown, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm. Due to
the saturated ground, some trees may be knocked down easier.

Locations impacted include...
Morganfield, Sturgis, Breckinridge Center, Uniontown and Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3777 8782 3776 8776 3767 8776 3764 8773
      3748 8793 3747 8798 3749 8797 3750 8799
      3755 8800 3751 8806 3758 8814 3766 8816
      3775 8805 3781 8804 3780 8807 3782 8809
      3782 8804 3784 8803 3785 8805 3790 8792
TIME...MOT...LOC 0112Z 246DEG 41KT 3763 8811

SP
Special weather statement, Feb 24, 7:21 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
721 PM CST SAT FEB 24 2018

ILZ090-091-094-INZ086-087-KYZ005>016-018-250215-
Massac IL-Pope IL-Hardin IL-Warrick IN-Vanderburgh IN-Calloway KY-
McCracken KY-Webster KY-Union KY-Caldwell KY-Hopkins KY-Trigg KY-
Marshall KY-Graves KY-Henderson KY-Crittenden KY-Lyon KY-
Livingston KY-
721 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POPE...CENTRAL
HARDIN...SOUTHEASTERN MASSAC...WEST CENTRAL WARRICK...SOUTHERN
VANDERBURGH...CENTRAL HENDERSON...CALDWELL...MARSHALL...MCCRACKEN...
TRIGG...SOUTHWESTERN HOPKINS...LYON...CALLOWAY...LIVINGSTON...
CRITTENDEN...UNION...WESTERN WEBSTER AND GRAVES COUNTIES UNTIL 815 PM
CST...

At 720 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Rosiclare to West Paducah to near Sedalia
to near Martin. Movement was northeast at 55 mph.

Winds in excess of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Evansville, Henderson, Paducah, Murray, Mayfield, Princeton, Benton,
Morganfield, Providence, Marion, Calvert City, Cadiz, Eddyville,
Sturgis, Marion In Crittenden County, Breckinridge Center, Lone Oak,
Land Between The Lakes Area, Princeton In Caldwell County and
Reidland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 900 PM CST for southern
Illinois...and western, south central and northwestern Kentucky.

LAT...LON 3650 8876 3654 8874 3705 8880 3746 8839
      3759 8816 3757 8814 3760 8814 3808 8729
      3762 8777 3711 8772 3697 8779 3700 8773
      3696 8766 3664 8769 3663 8785 3667 8786
      3668 8807 3654 8803 3650 8805
TIME...MOT...LOC 0120Z 235DEG 64KT 3745 8837 3710 8873 3659 8867 3631
8886

RST

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:09 PM CSTFlash Flood WarningPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken5 hr
Feb 24, 6:30 PM CSTFlash Flood WarningPAHDaviess, Henderson, Union6 hr
Feb 24, 7:07 PM CSTTornado WarningPAHFulton, Graves, Hickman23 min
Feb 24, 7:12 PM CSTSpecial Weather StatementPAHUnion33 min
Feb 24, 7:21 PM CSTSpecial Weather StatementPAHCaldwell, Calloway, Crittenden, Graves, Livingston, Lyon and 4 more54 min
Feb 24, 7:30 PM CSTSevere Thunderstorm WarningPAHCalloway, Graves30 min
Feb 24, 7:35 PM CSTTornado WarningPAHCalloway, Graves10 min
Feb 24, 7:40 PM CSTTornado WarningPAHMcCracken20 min
Feb 24, 7:52 PM CSTSevere Thunderstorm WarningPAHCalloway23 min
Feb 24, 8:04 PM CSTSpecial Weather StatementPAHCaldwell, Christian, Daviess, Hopkins, Lyon, McLean and 4 more56 min
Feb 24, 8:08 PM CSTSevere Thunderstorm WarningPAHTrigg37 min
Feb 24, 8:31 PM CSTSevere Thunderstorm WarningPAHChristian29 min
Feb 24, 8:49 PM CSTSevere Thunderstorm WarningPAHChristian, Todd26 min
Feb 24, 9:50 PM CSTAreal Flood WarningPAHHenderson, Union12 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.